Pennsylvania, 2023

Tornado and Flash Flood in Pennsylvania, August 12, 2023

August 12, 2023 · NWS PBZ · 60 events in 11 counties and zones

A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$742,000
Crop damage
$54,000
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon. Forecast soundings showed some low-level hodograph curvature. Supercells evolved ahead of the cold front and create a large hail and tornado threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 1:49 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 12, 1:49 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
249 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.

LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible.  Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.

Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.

If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.

Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.

Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.

Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Widespread convective activity is expected during the afternoon
and evening hours ahead of a crossing cold front. VFR can be
expected away from storms, but more than one period of strong to
possibly severe storms is possible at any terminal. Storms could
bring impacts like wind gusts of 40 to 50 knots, large hail, and
torrential rainfall creating IFR to LIFR visibilities. Three
hour TEMPO groups were included in TAFs during the highest-risk
period for each terminal.

Storms will exit the region this evening with a cold front, with
a brief period of VFR expected. MVFR to IFR ceiling/visibility
should develop overnight with low level moisture in place due to
the recent and forecast rainfall. VFR conditions may then return
by mid-morning Sunday as high pressure returns.

.OUTLOOK...
VFR returns with high pressure on Sunday, before widespread
restrictions Monday and Tuesday with the approach and passage of
a cold front. VFR returns Wednesday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
     073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven/Hefferan
LONG TERM...Craven/Hefferan
AVIATION...CL
Hazardous weather outlook, Aug 12, 12:38 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
138 PM EDT Sat Aug 12 2023

OHZ039>041-049-050-PAZ013-014-020-021-029-073-074-WVZ001>003-131745-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler-
Beaver-Allegheny-Washington-Westmoreland-
Higher Elevations of Westmoreland-Hancock-Brooke-Ohio-
138 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

Significant severe weather is possible this afternoon and evening
across the Ohio River Valley. Tornadoes, hail, and damaging wind
gusts are possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rain is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-PAZ007>009-015-016-022-077-078-WVZ004-131745-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-Marshall-
138 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and the northern panhandle of
West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Significant severe weather is possible this afternoon and evening
across the Ohio River Valley. Tornadoes, hail, and damaging wind
gusts are possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rain is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ031-075-076-WVZ012-021-509>514-131745-
Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
138 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Significant severe weather is possible this evening. Tornadoes,
hail, and damaging wind gusts are possible along with locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rainfall is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

In the hours before

Local storm report, Aug 12, 8:40 AM EST, 6 hours before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
940 AM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Rain             1 NE Sewickley Hills    40.57N  80.11W
08/12/2023  M3.36 inch       Allegheny          PA   Public

&&

Event Number PBZ2302101

CL
Special weather statement, Aug 12, 2:12 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Sat Aug 12 2023

PAZ009-121945-
Forest PA-
312 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FOREST COUNTY
THROUGH 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marienville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marienville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for northwestern
Pennsylvania.

&&

LAT...LON 4144 7896 4144 7898 4145 7898 4145 7906
      4147 7919 4161 7919 4163 7900 4163 7896
TIME...MOT...LOC 1911Z 269DEG 14KT 4154 7915

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Aug 12, 2:34 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Aug 12 2023

PAZ009-122000-
Forest PA-
334 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT FOREST COUNTY THROUGH 400 PM
EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tionesta, or 14 miles west of Marienville, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tionesta, Kellettville, West Hickory, East Hickory, and Starr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for northwestern
and west central Pennsylvania.

&&

LAT...LON 4157 7896 4143 7928 4144 7940 4140 7940
      4155 7951 4163 7951 4162 7895
TIME...MOT...LOC 1934Z 237DEG 36KT 4154 7938

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

22

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 19 hail, 1 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Venango

When
August 12, 2:40 PM EST
Where
Venango County, 1.24 mi ESE of Dempseytown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
41.510, -79.780

Tree and wires down in Dempseytown, PA.

Hail, Venango

When
August 12, 2:46 PM EST
Where
Venango County, 1.7 mi ESE of Dempseytown
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -79.770

Mping report of quarter sized hail near Dempseytown, PA.

Hail, Venango

When
August 12, 2:48 PM EST
Where
Venango County, 1.03 mi E of Kaneville
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -79.700

Quarter sized hail near Kaneville, PA.

Thunderstorm Wind, Venango

When
August 12, 2:58 PM EST
Where
Venango County, 0.69 mi S of Cherrytree
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
41.520, -79.730

Two trees down near Cherrytree, PA.

Hail, Venango

When
August 12, 3:01 PM EST
Where
Venango County, 1.24 mi ESE of Kaneville
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -79.700

Quarter sized hail reported in Kaneville, PA.

Thunderstorm Wind, Jefferson

When
August 12, 3:23 PM EST
Where
Jefferson County, 0.87 mi SE of Big Run
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.960, -78.860

Report of multiple trees down in southeast Jefferson County.

Thunderstorm Wind, Lawrence

When
August 12, 4:30 PM EST
Where
Lawrence County, 1.48 mi NNE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
40.900, -80.190

Trees and wires down along Portersville Road.

Thunderstorm Wind, Mercer

When
August 12, 4:40 PM EST
Where
Mercer County, 0.52 mi E of Jackson Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
41.270, -80.140

Trees and wires down near Jackson Center, PA.

Thunderstorm Wind, Mercer

When
August 12, 4:44 PM EST
Where
Mercer County, 1.25 mi WNW of Farrell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
41.230, -80.500

Trees and wires down in the city of Sharon, PA.

Flash Flood, Lawrence

When
August 12, 4:45 PM EST to 5:45 PM EST
Where
Lawrence County, 0.33 mi WNW of Harbor Bridge to 0.67 mi NE of New Castle
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.031, -80.426

A trained spotter reported that several roads in the town of New Castle were flooded.In addition, water, at least 8 inches deep, was flowing over highway 224 near Harbor Edinburg Rd.

Thunderstorm Wind, Allegheny

When
August 12, 5:15 PM EST
Where
Allegheny County, 1.05 mi E of Bakerstown
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.650, -79.900

Trees down near Bakerstown, PA.

Thunderstorm Wind, Allegheny

When
August 12, 5:16 PM EST
Where
Allegheny County, 0.87 mi NE of Bakerstown Station
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.660, -79.960

Report of multiple trees down along Bakerstown Road.

Hail, Allegheny

When
August 12, 5:33 PM EST
Where
Allegheny County, 0.87 mi NW of Logans Ferry
Measured
1 in hail
Reported by
Social Media
Coordinates
40.540, -79.780

Quarter sized hail reported in Springdale, PA. Photo provided via social media.

Thunderstorm Wind, Washington

When
August 12, 5:39 PM EST
Where
Washington County, 2.1 mi SE of Woodrow
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
40.260, -80.340

NWS Employee reported trees down.

Thunderstorm Wind, Allegheny

When
August 12, 5:42 PM EST
Where
Allegheny County, 0.69 mi N of Bairdford
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.640, -79.870

Report of a a large uprooted tree in West Deer Township.

Hail, Westmoreland

When
August 12, 5:45 PM EST
Where
Westmoreland County, 1.38 mi N of Merwin
Measured
1.25 in hail
Reported by
Public
Coordinates
40.550, -79.650

Half dollar sized hail reported near Merwin, PA.

Hail, Washington

When
August 12, 5:48 PM EST
Where
Washington County, 0.53 mi E of Atlasburg
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -80.370

Quarter sized hail reported via Mping near Atlasburg, PA.

Hail, Westmoreland

When
August 12, 5:48 PM EST
Where
Westmoreland County, 0.87 mi SW of Merwin
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.520, -79.660

Half dollar hail reported via social media.

Thunderstorm Wind, Washington

When
August 12, 5:52 PM EST
Where
Washington County, 1.26 mi WNW of Hickory
Measured
58 kt (67 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
40.310, -80.340

Tree limbs down northwest of Hickory, PA.

Hail, Westmoreland

When
August 12, 5:55 PM EST
Where
Westmoreland County, 0.53 mi E of North Washington
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -79.590

Quarter sized hail reported near North Washington, PA.

Hail, Westmoreland

When
August 12, 5:55 PM EST
Where
Westmoreland County, 1.48 mi NNW of North Washington
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -79.610

Quarter sized hail reported via the public.

Hail, Westmoreland

When
August 12, 5:56 PM EST
Where
Westmoreland County, 1.72 mi ESE of North Washington
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -79.570

Quarter sized hail reported along Beaver Run Road.

Thunderstorm Wind, Westmoreland

When
August 12, 5:56 PM EST
Where
Westmoreland County, 1.72 mi ESE of North Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.520, -79.570

Report of many trees down along Beaver Run Road.

Thunderstorm Wind, Armstrong

When
August 12, 5:59 PM EST
Where
Armstrong County, 1.48 mi NNW of Edmon
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.550, -79.510

Report of a tree on a home near Edmon, PA.

Thunderstorm Wind, Westmoreland

When
August 12, 6:00 PM EST
Where
Westmoreland County, 0.53 mi E of North Washington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
Public
Coordinates
40.530, -79.590

Several large trees down in North Washington area.

Hail, Westmoreland

When
August 12, 6:01 PM EST
Where
Westmoreland County, 1.05 mi W of Salina
Measured
0.88 in hail
Reported by
Public
Coordinates
40.520, -79.520

Nickel sized hail reported near Salina, PA.

Thunderstorm Wind, Westmoreland

When
August 12, 6:01 PM EST
Where
Westmoreland County, 0.53 mi E of Salina
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
40.520, -79.490

Report of multiple trees down in the city of Salina, PA.

Thunderstorm Wind, Indiana

When
August 12, 6:46 PM EST
Where
Indiana County, 0.69 mi N of Cramer
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.430, -79.000

Tree down along State Route 403 in the city of Cramer, PA.

Thunderstorm Wind, Washington

When
August 12, 6:58 PM EST
Where
Washington County, 2.07 mi N of Taylorstown
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
40.200, -80.380

Trees reported down on Brush Run Road and Green Cove Road.

Hail, Washington

When
August 12, 7:00 PM EST
Where
Washington County, 1.48 mi NNE of Vienna
Measured
1.25 in hail
Reported by
Public
Coordinates
40.140, -80.460

Half dollar hail reported near Vienna, PA.

Hail, Washington

When
August 12, 7:08 PM EST
Where
Washington County, 1.48 mi NNE of Claysville
Measured
2.5 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
Public
Coordinates
40.140, -80.410

Tennis ball hail reported north of Claysville, PA. Picture provided.

Hail, Washington

When
August 12, 7:08 PM EST
Where
Washington County, 0.69 mi S of Taylorstown
Measured
2 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.160, -80.380

Two inch sized hail reported near Taylorstown, PA.

Tornado, Washington

When
August 12, 7:08 PM EST to 7:23 PM EST
Where
Washington County, 1.38 mi N of Pleasant Grove to 0.53 mi E of Van Buren
Rating
EF1
Path length
4.45 mi
Path width
30 yd
Property damage
$350,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.100, -80.370

The National Weather Service in Pittsburgh conducted a storm|survey and concluded the damage was consistent with an EF-1 tornado. |Tornado damage began along Valley View Road in East Finley township. |An intermittent, and extremely narrow damage path continued along |Cracraft Road where an attached patio roof was taken off along with |part of the roof to the main residence. Additional snapped |or uprooted trees were observed further east along the |street at a neighboring residense. The most significant damage |occurred just past the midpoint of the tornado track, along the west |side of PA Route 221 where a cluster of approximately 30 pine trees |were all snapped near the base up to approximately 1/3rd of the way |up the trees, consistent with a high end EF1 rating. Additional |damage was noted along PA 18 to a township shed and outbuilding. |This was the end of the observed damage track, with beginning and |end concident with a well-defined gate-to-gate velocity couplet and |hook echo present from the Pittsburgh Doppler Radar. Length and |times of this tornado have been updated based on the additional |damage obtained since yesterday's initial survey. The very narrow |width to this tornado is further supported by video of the event |provided to the National Weather Service via social media.

Hail, Washington

When
August 12, 7:10 PM EST
Where
Washington County, 0.69 mi N of Washington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.190, -80.250

Ham radio operator reported nickel hail north of the city of Washington, PA.

Hail, Washington

When
August 12, 7:12 PM EST
Where
Washington County, 2.07 mi N of Pleasant Grove
Measured
2 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
Social Media
Coordinates
40.110, -80.370

Multiple photos of 2 inch hail just east of Claysville, PA.

Hail, Washington

When
August 12, 7:14 PM EST
Where
Washington County, 2.11 mi E of Claysville
Measured
3 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
State Official
Coordinates
40.120, -80.380

Three inch hail reported near Claysville, PA.

Hail, Washington

When
August 12, 7:15 PM EST
Where
Washington County, 1.73 mi WSW of Lagonda
Measured
1.25 in hail
Reported by
Public
Coordinates
40.120, -80.330

Mping report of half dollar hail just west of Green Hills, PA.

Hail, Washington

When
August 12, 7:18 PM EST
Where
Washington County, Washington Co Arpt
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.130, -80.280

Golf ball hail reported by the public north of Green Hills, PA.

Flood, Indiana

When
August 12, 7:30 PM EST to 8:30 PM EST
Where
Indiana County, 1.25 mi WSW of Marion Center to 1.54 mi SW of Marion Center
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.760, -79.070

Basement flooding reported at the Rain Drop In II near Marion Center in Indiana county as noted on social media. There was also water flowing over the route 119.

Thunderstorm Wind, Allegheny

When
August 12, 7:32 PM EST
Where
Allegheny County, 1.48 mi NNW of Mc Donald
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.400, -80.240

NWS Employee reported large branches McDonald, PA.

Thunderstorm Wind, Indiana

When
August 12, 7:34 PM EST
Where
Indiana County, 1.48 mi SSW of Diamondville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.650, -78.980

Trees down along Laurel Run Road.

Thunderstorm Wind, Washington

When
August 12, 7:35 PM EST
Where
Washington County, 1.26 mi WSW of Lone Pine
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
40.070, -80.190

A NWS Employee reported trees down at mile marker 27 on I-79.

Thunderstorm Wind, Washington

When
August 12, 7:40 PM EST
Where
Washington County, 0.69 mi S of Lone Pine
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
40.070, -80.170

Barn destroyed along Brush Run Road and trees down along Lone Pine Road.

Thunderstorm Wind, Westmoreland

When
August 12, 7:40 PM EST
Where
Westmoreland County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.150, -79.550

MPing report of tree limbs down in Mt. Pleasant, PA.

Thunderstorm Wind, Greene

When
August 12, 7:52 PM EST
Where
Greene County, 0.69 mi S of Wind Ridge
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.910, -80.430

Trees down in the city of Wind Ridge, PA.

Thunderstorm Wind, Washington

When
August 12, 8:00 PM EST
Where
Washington County, Deemston
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.030, -80.030

Report of multiple trees down near Bethlehem Center Elementary School.

Thunderstorm Wind, Washington

When
August 12, 8:03 PM EST
Where
Washington County, 1.38 mi S of Deemston
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.010, -80.030

Multiple trees snapped at the top.

Thunderstorm Wind, Greene

When
August 12, 8:10 PM EST
Where
Greene County, 0.52 mi SSE of Rices Lndg
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.944, -79.995

Trees down in the city of Rices Landing, PA.

Thunderstorm Wind, Greene

When
August 12, 8:16 PM EST
Where
Greene County, Carmichaels
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.900, -79.980

Multiple trees down in the city of Carmichaels, PA.

Thunderstorm Wind, Fayette

When
August 12, 8:21 PM EST
Where
Fayette County, Mc Clellandtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.880, -79.880

Power lines down along McClellandtown Road and Spring Road.

Thunderstorm Wind, Fayette

When
August 12, 8:24 PM EST
Where
Fayette County, 1.06 mi E of Uledi
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
39.900, -79.780

Large limbs down near Uledi, PA.

Thunderstorm Wind, Fayette

When
August 12, 8:25 PM EST
Where
Fayette County, 0.94 mi NE of Uledi
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.911, -79.789

Trained spotter reported trees down on New Salem and Kaider Road.

Thunderstorm Wind, Fayette

When
August 12, 8:26 PM EST
Where
Fayette County, Walnut Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
39.880, -79.770

Mping report of trees uprooted near Walnut Hill Road.

Thunderstorm Wind, Greene

When
August 12, 8:26 PM EST
Where
Greene County, 0.74 mi SE of Sandy Run
Measured
59 kt (68 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.791, -79.912

Trees down in the city of Greensboro, PA.

Thunderstorm Wind, Fayette

When
August 12, 8:28 PM EST
Where
Fayette County, 0.87 mi SE of York Run Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.810, -79.790

Spotter reported that a trailer collapsed and occupants were trapped north of Smithfield, PA. No known injuries.

Thunderstorm Wind, Fayette

When
August 12, 8:28 PM EST
Where
Fayette County, 1.06 mi E of Walnut Hill
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.880, -79.750

Wires and trees down along Walnut Hill Road.

Thunderstorm Wind, Fayette

When
August 12, 8:28 PM EST
Where
Fayette County, Leith
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -79.720

An emergency manager reported damage to festival tents along Main Street.

Thunderstorm Wind, Fayette

When
August 12, 8:28 PM EST
Where
Fayette County, Leith
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.900, -79.720

An emergency manager reported damage to festival tents along Main Street.

Thunderstorm Wind, Fayette

When
August 12, 8:30 PM EST
Where
Fayette County, 0.53 mi W of Fairchance
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.820, -79.760

Trees down along Jeffrey Lane.

Thunderstorm Wind, Greene

When
August 12, 8:32 PM EST
Where
Greene County, Dilliner
Measured
59 kt (68 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.750, -79.930

Trees down in the city of Dilliner, PA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyThe tornado archive for Pennsylvania, 2023Warnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132005, 1131986, 1131987, 1132004, 1131988, 1132041, 1132007, 1132043, 1132044, 1135754, 1132008, 1132036, 1131989, 1132316, 1132037, 1131990, 1131991, 1131992, 1132006, 1131993, 1131994, 1131995, 1132040, 1132046, 1132009, 1131996, 1132047, 1132015, 1132024, 1131997, 1131998, 1131999, 1133999, 1132000, 1132001, 1132002, 1132003, 1132313, 1135787, 1132054, and more.